05/28/07 #2 - Zolmitriptan reaction, Migraleve, exertion trigger?

Ask the Clinician Health Pro
  • Full Question:
    The last migraine I suffered, I tried taking Zolmitriptan, for the first time, but I found that I experienced a tight chest, breathlessness and tingling and numbness in my right arm, hand and lips on the right side (top and bottom lip). I had never experienced the tingling in my lips before, so I did feel quite worried when this occurred. Do you think that I was experiencing side effects of the drug?

    I am unsure of what to take next time I have a migraine, as I do not want to go through that again.

    I have been to a GP and he said that 'the tingling in my lips was probably lack of oxygen, as I was panicking!'. If that was the case wouldn't I have had it all over my lips, not just on the right hand side?

    Add This Infographic to Your Website or Blog With This Code:

    He has now prescribed Migraleve, do you think this will be of benefit?

    Also, I seem to have experienced the last few migraines after exercise, ice skating, aerobics, riding a bicycle. I have had neck problems and lumber spine problems, could this be linked to trapped nerves, causing the migraines?  Thanks Cara

     

    Answer:

    Dear Cara;

    What you describe could have been side effects from the zolmitriptan, but some could also have been the Migraine itself. Tingling and numbness are not uncommon Migraine symptoms. There are six more medications in the same category as zolmitriptan – Imitrex (sumatriptan), Maxalt (rizatriptan), Amerge (naratriptan), Relpax (eletriptan), Axert (almotriptan), and Frova (frovatriptan). It’s well worth it to try these other medications to see if they work for you. If you’re concerned about possible side effects, ask your doctor to give you a sample to try while you’re in his office.

    Migraleve is an effective preventive for some Migraineurs, but there is no way to predict if it will be beneficial for you. Only trying it faithfully for 90 days will tell.

    Exertion such as you describe can trigger Migraines, regardless of any lumbar issues. The exertion itself is a trigger for some people. Some doctors recommend taking an NSAID such as naproxen before this type of activity to prevent Migraines triggered by exertion.

    It’s great that your GP has been trying to help you, but it may be time to consult a neurologist or a true Migraine expert.

    Good luck,
    John Claude Krusz and Teri Robert


    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

Published On: May 28, 2007